North Carolina, 2003

Flash Flood and Damaging Wind in North Carolina, July 13, 2003

July 13, 2003 · NWS MHX · 2 events in 2 counties and zones

1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 13, 2:03 PM EST, 57 minutes earlier.

Area forecast discussion, Jul 13, 2:03 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
303 PM EDT SUN JUL 13 2003

RAINY WEATHER TO CONTINUE THROUGH THE BEGINNING OF THE WEEK, AND
INTO THE END OF THE WEEK AS WELL.  UPPER TROUGH CONTS TO LINGER OVER
ERN US WITH WEAK VORT MAXES ROTATING THRU.  MSTR IS PENTIFUL
ESPECIALLY BEGINNING OF THE WEEK.  OMEGA FIELD ON GFS SOMEWHAT
SUSPECT TONIGHT BUT THERE WILL BE PLENTY OF LIFT TO CAUSE WIDESPREAD
RAIN.  SIMILARLY, ON MON AND TUES, BASIC PATTERN REMAINS THE SAME.
POPS WILL BE IN THE LIKELY RANGE TNGT AND MON AND SLOWLY TAPER FROM
THERE.  WILL UPDATE THE ESF THAT WAS ISSUED ON THE MID SHIFT TO
REFLECT NEW HPC THINKING OF 4 INCHES OVER CWA OVER NEXT 5 DAYS.

MARINE: BERMUDA HIGH IN CONTROL WILL RESULT IN S-SW FLOW OVER OUR
WATERS THROUGH THU. WEAK PRES GRADIENT FRI WILL RESULT IN MAINLY
SEA BREEZE EFFECT WINDS. GRADIENT WILL WEAKEN TOMORROW NIGHT BUT
UNTIL THEN COASTAL WATERS WINDS SHOULD BE IN THE 15-20 KT RANGE. MAY
GO WITH MARGINAL SCSEC THIS EVENING BUT WILL MAKE THAT DECISION AT
PRESS TIME. OTHER THAN DODGING SHRA/TSTMS TUE-FRI LOOKS LIKE DECENT
BOATING WX.

.MHX...NONE.

TK/WS
Hazardous weather outlook, Jul 13, 3:17 AM EST, 11 hours 43 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-131015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
417 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG AREA BEACHES
FROM SOUTH OF CAPE HATTERAS TO NORTH OF SURF CITY. SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL AFFECT MOST OF THE AREA
TODAY AND TONIGHT AND MAY PRODUCE MINOR FLOODING PROBLEMS IN A FEW
AREAS. PLEASE SEE THE HYDROLOGIC OUTLOOK PRODUCT ISSUED BY
THIS OFFICE AROUND 5 AM FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL PERSIST INTO MONDAY
AND MONDAY NIGHT...CONTINUING THE THREAT OF LOCALIZED MINOR
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JBM

The radar

The Morehead City radar (KMHX), 84 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lenoir

When
July 13, 3:00 PM EST
Where
Lenoir County, Kinston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
35.267, -77.583

Newspaper report of damage to freezer building and trees down.

Flash Flood, Duplin

When
July 13, 3:30 PM EST to 4:30 PM EST
Where
Duplin County, Warsaw
Reported by
LAW ENFORCEMENT
Coordinates
34.936, -77.933 (the zone’s center; the record gives no point)

Duplin county 911 center reported many secondary roads flooded and closed. Also, Interstate 40 flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5369568, 5369569.